NM  Vol.3 No.4 , December 2012
Overdose of Venlafaxine with Mild Outcome
ABSTRACT
The antidepressant venlafaxine in overdose can lead to serotonin syndrome, seizures, QTc interval prolongation and can increase the risk of cardiac arrhythmias. It has been reported to be more toxic in overdose than other new antidepressants. We report a case of venlafaxine intoxication with a venlafaxine/O-desmethylvenlafaxine serum level of 2861/2670 ng/mL 22 h after ingestion. This is one of the so far highest survived venlafaxin serum levels. In contrast to other reported survived venlafaxin overdoses with high serum levels no clinical signs of intoxication were observed in our case. So venlafaxine overdose not necessarily leads to life-threatening signs of intoxication.

Cite this paper
M. Fischer, S. Unterecker and B. Pfuhlmann, "Overdose of Venlafaxine with Mild Outcome," Neuroscience and Medicine, Vol. 3 No. 4, 2012, pp. 327-329. doi: 10.4236/nm.2012.34038.
References
[1]   S. M. Holliday and P. Benfield, “Venlafaxine. A Review of Its Pharmacology and Therapeutic Potential in Depression,” Drugs, Vol. 49, No. 2, 1995, pp. 280-294. doi:10.2165/00003495-199549020-00010

[2]   C. Howell, A. D. Wilson and W. S. Waring, “Cardiovascular Toxicity Due to Venlafaxine Poisoning in Adults: A Review of 235 Consecutive Cases,” British Journal of Clinical Pharmacology, Vol. 64, No. 2, 2007, pp. 192- 197. doi:10.2165/00003495-199549020-00010

[3]   K. Hawton, H. Bergen, et al., “Toxicity of Antidepressants: Rates of Suicide Relative to Prescribing and Non- Fatal Overdose,” British Journal of Psychiatry, Vol. 196, No. 5, 2010, pp. 354-358. doi:10.1192/bjp.bp.109.070219

[4]   C. A. Kelly, N. Dhaun, et al., “Comparative Toxicity of Citalopram and the Newer Antidepressants after Overdose,” Clinical Toxicology, Vol. 42, No. 1, 2004, pp. 67- 71. doi:10.1081/CLT-120028747

[5]   D. Blythe and L. P. Hackett, “Cardiovascular and Neurological Toxicity of Venlafaxine,” Human & Experimental Toxicology, Vol. 18, No. 5, 1999, pp. 309-313. doi:10.1191/096032799678840165

[6]   I. M. Whyte, A. H. Dawson and N. A. Buckley, “Relative Toxicity of Venlafaxine and Selective Serotonin Reuptake Inhibitors in Overdose Compared to Tricyclic Antidepressant,” QJM: An International Journal of Medicine, Vol. 96, No. 5, 2003, pp. 369-374. doi:10.1093/qjmed/hcg062

[7]   T. Launiainen, I. Rasanen, E. Vuori and I. Ojanper?, “Fatal Venlafaxine Poisonings are Associated with a High Prevalence of Drug Interactions,” International Journal of Legal Medicine, Vol. 125, No. 3, 2011, pp. 349-358. doi:10.1007/s00414-010-0461-5

[8]   B. Levine, A. J. Jenkins, M. Queen, R. Jufer and J. E. Smialek, “Distribution of Venlafaxine in Three Postmortem Cases,” Journal of Analytical Toxicology, Vol. 20, No. 6, 1996, pp. 502-505.

[9]   A. T. Parsons, R. M. Anthony and J. E. Meeker, “Two Fatal Cases of Venlafaxine Poisoning,” Journal of Analytical Toxicology, Vol. 20, No. 4, 1996, pp. 266-268.

[10]   R. D. Budd and D. T. Anderson, “Postmortem Tissue Distribution of Venlafaxine: Six Case Studies,” Journal of Analytical Toxicology, Vol. 21, No. 1, 1997, p. 93.

[11]   C. Long, J. Crifasi, D. Maginn, M. Graham and S. Teas, “Comparison of Analytical Methods in the Determination of Two Venlafaxine Fatalities,” Journal of Analytical Toxicology, Vol. 21, No. 2, 1997, pp. 166-169.

[12]   P. D. Jaff, H. P. Batziris, P. van der Hoeven, D. DeSilva and I. M. McIntyre, “A Study Involving Venlafaxine Overdoses: Comparison of Fatal and Therapeutic Concentrations in Postmortem Specimens,” Journal of Forensic Sciences, Vol. 44, No. 1, 1999, pp. 193-196.

[13]   K. E. Goeringer, I. M. McIntyre and O. H. Drummer, “Postmortem Tissue Concentrations of Venlafaxine,” Forensic Science International, Vol. 121, No. 1-2, 2001, pp. 70-75. doi:10.1016/S0379-0738(01)00455-8

[14]   A. Fantaskey and K. K. Burkhart, “A Case Report of Venlafaxine Toxicity,” Clinical Toxicology, Vol. 33, No. 4, 1995, pp. 359-361. doi:10.3109/15563659509028923

[15]   L. Kokan and R. C. Dart, “Life-Threatening Hypotension from Venlafaxine Overdose,” Annals of Emergenca Medicine, Vol. 27, No. 6, 1996, p. 815.

[16]   C. Hiemke, P. Baumann, et al., “AGNP Consensus Guidelines for Therapeutic Drug Monitoring in Psychiatry: Update 2011,” Pharmacopsychiatry, Vol. 44, No. 6, 2011, pp. 195-235. doi:10.1055/s-0031-1286287

 
 
Top